Ohio, 2003

Flash Flooding and Hail in Ohio, May 15, 2003

May 15, 2003 · NWS CLE · 9 events in 6 counties and zones

4 hail, 3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 1:30 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 15, 1:30 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU MAY 15 2003

WRMFNT EXTDS NEWD INTO THE CNTRL PTN CWA CURVING BACK TO SE OVER ERN
AREAS. THIS FNT SHUD MOV OFF TO SE OVRNGT WITH TROF RMNG BACK OVER
THE RGN FRI AND FRI NITE. LOOK FOR SCT SHWRS/TSTMS OVR MOST CWA THIS
EVNG TO BECOME MORE WDSPRD OVR ERN ARES WHERE THE BEST INFLOW/MSTR
UVV WL EXITST. THIS SCENARIO WL CONT ON FRI THUS KPG POPS LKLY E 1/3
CHC CAT W 2/3...CONTG CHC SHWRS OVR E 1/3 FRI NITE. HI PRES BLDG IN
FROM N AND NE SAT AND MID AND UPR LOWS PULL OFF JUST FAR ENUF TO E
THAT ENUF DRY AIR SHUD WORK IN AND WITH LTL IN THE WAY INSTAB OR UVV
KEPT SAT DRY.
THE HIGHS.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, May 15, 5:01 AM EST, 12 hours 4 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 65 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Portage

When
May 15, 5:05 PM EST
Where
Portage County, Garrettsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -81.100

Penny size was observed five miles northeast of Garrettsville.

Thunderstorm Wind, Trumbull

When
May 15, 5:15 PM EST
Where
Trumbull County, West Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -80.983

Thunderstorm winds downed two large trees. One of the trees landed on a house and caused some roof damage.

Hail, Holmes

When
May 15, 5:20 PM EST
Where
Holmes County, Millersburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.550, -81.917

Penny size hail was observed five miles west of Millersburg.

Thunderstorm Wind, Wayne

When
May 15, 5:35 PM EST
Where
Wayne County, Shreve
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.683, -82.017

Thunderstorm winds downed several trees.

Thunderstorm Wind, Summit

When
May 15, 6:10 PM EST
Where
Summit County, Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.250, -81.433

Thunderstorm winds downed one tree and several large limbs.

Hail, Stark

When
May 15, 6:18 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Penny size hail was observed.

Hail, Stark

When
May 15, 6:50 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -81.383

Penny size hail was observed.

Flash Flood, Stark

When
May 15, 7:16 PM EST to 8:45 PM EST
Where
Stark County, Canton
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Thunderstorms dumped between two and three inches of rain on Canton in a short period of time. Widespread lowland and street flooding occurred. Water up to six feet deep was reported in downtown Canton with water up to four feet deep on U.S. Highway 30 and State Route 43. Several cars were stranded in the flood waters and a few buildings sustained minor damage.

Flash Flood, Summit

When
May 15, 7:30 PM EST to 8:30 PM EST
Where
Summit County, Cuyahoga Falls
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorms dumped two to three inches of rain on Cuyahoga Falls in a short period of time. Lowland and street flooding occurred with water as much as three feet deep on some roads. Several cars were stranded in the flood waters and a few buildings sustained minor damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359856, 5359857, 5360158, 5360159, 5360160, 5359855, 5360161, 5360236, 5360237.